MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 75100442
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/09/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during thr, a polarcup shell ti-plasma/ha 53 non-cem and polarcup shell ti-plasma/ha 55 non-cem, when opened, one of the two protective caps for the insertion of the pegs has not being unscrewed, making it impossible to use.Surgery was performed, after a delay of more than 30 minutes, with a competitor back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
It was reported that, during thr, a polarcup shell ti-plasma/ha 53 non-cem and polarcup shell ti-plasma/ha 55 non-cem, when opened, one of the two protective caps for the insertion of the pegs has not being unscrewed, making it impossible to use.Both devices, intended for use in treatment, have not been returned for investigation.An evaluation of the complained devices could therefore not be conducted and the reported failure mode could not independently be confirmed.A review of the complaint history revealed no other complaint being reported for the batch in question.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported failure mode.The surgical technique (lit no.01620-en (1582) v7 10/20) describes the correct removal of the polarcup plugs using the unidirectional t handle (75023347): "release the plugs by turning the t wrench in the direction indicated on the plug cover." based on the performed investigations, the reported failure mode could not be confirmed.A relationship between the reported event and the devices cannot be confirmed.There is no indication that the reported devices failed to meet manufacturing specifications upon release for distribution.A worn t-handle is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Based on available information the root cause for the reported jamming cannot clearly be identified and stays undetermined.Based on the conducted investigation the need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor both devices for similar issues.The complaint will be reopened should additional information or one of the devices be received.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that during a polarcup implantation one of the two protective caps for the insertion of the pegs could not be unscrewed, making two polarcup shell ti-plasma/ha non-cem size 53 and 55 impossible to use.The polarcup size 53, the polarcup size 55 and the used t-handle used in treatment, have been returned for investigation.The reported issue could be confirmed upon visual inspection.The left plug is stuck with both polarcup.The right plug was removed.Both plugs are observed with the hexagon head to be heavily damaged, indicating that high torque was applied.The hexagon head of the t-handle is observed to be worn.A review of the complaint history revealed no other complaint being reported for the batch in question.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported failure mode.The surgical technique describes the correct removal of the polarcup plugs using the unidirectional t handle (75023347): "release the plugs by turning the t-wrench in the direction indicated on the plug cover." the performed investigations confirmed the reported failure mode.The relationship between the reported event and the device was confirmed.There is no indication that the device failed to match specification upon release for distribution.A worn t-handle is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Based on available information the root cause for the reported jamming cannot clearly be identified and stays undetermined.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.The returned device will be retained.

Brand Name
POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12202854
Report Number9613369-2021-00319
Device Sequence Number11883746
Product Code JDI
UDI-Device Identifier07611996118339
UDI-Public07611996118339
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100442
Device Catalogue Number75100442
Device Lot NumberB2007770
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2021
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/09/2021
Supplement Date Received by Manufacturer09/20/2021
11/09/2021
Initial Report FDA Received Date07/21/2021
Supplement Report FDA Received Date09/20/2021
11/16/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
75023347, POLARCUP T-HANDLE UNIDIRECTIONAL, A50577; 75100441, POLARCUP SHELL TI-PLASMA, B2018551
Patient SexUnknown